Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Does Remeron(mirtazapine)cause drowsiness and weakness and what is the alternative?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 1994
Answered : 5526 Questions
Question
Question is about my Mom. She is 85, has dementia, is chronically dehydrated, and probably weighs <100 lbs soaking wet. She is also prone to cardio-neurogenic syncope. She recently fractured her hip and is now in skilled nursing. The previous nursing facility put her on Remeron (mirtazapine) because she is both depressed and underweight. However, I am concerned that it is contributing to her weakness and somnolence. Current skilled nursing facility is treating her w/ Levaquin for a UTI and her head is getting more clear. Doc doesn't want to talk about changing antidepressants till after the course of Levaquin, which is OK, but my concern is there seems to be a feeling that if the Levaquin makes her feel better the Remeron (mirtazipine) isn't negatively affecting her. My concern is because I've heard that it is a pretty potent anti-histamine. Mom takes about 7mg of Benadryl if she can't sleep...she is currently on 15mg of the mirtazapine each night (and frankly, it isn't helping her appetite anyway!). Is my concern valid, or is the mirtazapine weaker than Benedryl as far bleeding over into daytime sedation/weakness.
Posted Fri, 3 Jan 2014 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 34 hours later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. It is unfortunate that your mother has dementia, is depressed, and is very weak. Moreover, she has a hip fracture. I agree with you that mirtazapine can cause both drowsiness as well as weakness. In my practice, more than half the patients who I treat with mirtazapine complain of drowsiness. Weakness is less common and affects only about 10% of patients taking mirtazapine. So, if your mother is not depressed, I would advise stopping mirtazapine. However, if she is depressed as well as sleeping less, then, it may be continued. For isolated sleep disturbance, she can be given zolpidem or stilnox (zolpidem sustained release tablets). I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/
Above answer was peer-reviewed by
 
Follow-up: Does Remeron(mirtazapine)cause drowsiness and weakness and what is the alternative? 4 hours later
Is there another anti-depressant that might be suitable for an elderly person?PS - she is also very tired from anemia (which is being treated, but will never be normal). I was wondering if there was an antidepressant that might perk her up some.
 
 
Answered by Dr. Sudhir Kumar 6 hours later
Brief Answer: My reply is below. Detailed Answer: Thank you for getting back. Yes, escitalopram or sertraline would be fine for an elderly person to treat depression. I hope it helps. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Does Remeron(mirtazapine)cause drowsiness and weakness and what is the alternative? 8 hours later
How would you switch the drugs? E.g. taper the mirtazapine and then start a low does of one of the others? Overlap? And if you would taper the mirtazapine, how does one go about doing that?
 
 
Answered by Dr. Sudhir Kumar 4 hours later
Brief Answer: I wouldn't taper mirtazepine. Detailed Answer: I would stop Mirtazapine and start one of the others (escitalopram or sertraline). There is usually no need to taper mirtazapine. I hope it helps. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Does Remeron(mirtazapine)cause drowsiness and weakness and what is the alternative? 5 hours later
TY! Thank you for the help!
 
 
Answered by Dr. Sudhir Kumar 38 minutes later
Brief Answer: Thank you. Detailed Answer: Thank you and best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor